Colorado, 2020Blizzard in Colorado, March 27 to 28, 2020
March 27 to 28, 2020 · NWS BOU · 2 events in 2 counties and zones
Blizzard conditions developed over Washington and Lincoln counties. Wind gusts during the event peaked around 50 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blizzard conditions developed over Washington and Lincoln counties. Wind gusts during the event peaked around 50 mph. Storm totals ranged from 2 to 4 inches. The combination of snow and blowing snow produced reduced the visibility to near zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 27, 4:34 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 27, 4:34 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
534 PM MDT Fri Mar 27 2020
.UPDATE...
Issued at 526 PM MDT Fri Mar 27 2020
Some thunderstormns developing over eastern Elbert and northern
Lincoln counties late this afternoon, so updated to include
thunderstorms there until 8 pm.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Mar 27 2020
Water vapor imagery shows a strong trough moving across the Four
Corners region with convective showers developing over the
mountains. This trough will strengthen tonight as it moves onto
the Central Plains and becomes a closed low. At the surface, a
lee cyclone is developing over the Arkansas River Valley in
southeastern Colorado. On the north side of the cyclone, upslope
flow has kept cool and relatively moist air in place today.
Instability over the mountains along with convergent flow is
beginning to produce showers across our CWA. These showers will
increase in coverage and intensity throughout the rest of the
afternoon and evening. Initially, rain will be falling across the
plains but a cold front will push southeastward out of Wyoming
this evening changing the precipitation over to snow from west to
east. The urban corridor will be the first to see snow this
evening but it should end rather quickly as northwest, downslope
flow dissipates precipitation by the late evening. This is why the
urban corridor was left without any advisories since snow amounts
and impacts will be much lower than other areas. As the surface
cyclone deepens tonight, it will greatly strengthen northwest
winds across the eastern plains as moderate to heavy snowfall
develops. Models have come into better agreement that areas from
the Palmer Divide to northern Washington County will be the focus
for heavy snowfall as 4 to 10 inches are possible there. The heavy
snow combined with wind gusts up to 55 mph will create blizzard
conditions and extremely hazardous travel conditions. A Blizzard
Warning was issued from 9pm through noon tomorrow for Washington,
Lincoln, and NE Elbert Counties. One of the bigger forecast
changes was to increase PoPs and QPF tomorrow morning since the
system will be much slower to move out of the region than
originally expected. In the mountains, there will be generally
light snowfall with the highest amounts north of I-70 were a
Winter Weather Advisory is in effect.
Strong northwest winds will persist throughout the day tomorrow
with clouds decreasing from west to east. A few light snow showers
will be possible in the mountains but other areas will remain dry
besides the morning snow on the far eastern plains.
.LONG TERM...(Saturday night through Friday)
Issued at 300 PM MDT Fri Mar 27 2020
Short and medium range models each have the upper level
low well east of Colorado by tomorrow evening with weak west to
northwest flow aloft over the state. Mountain areas will have a
little moisture trapped west of the Continental Divide which will
produce some weak snow showers overnight. By Sunday morning, flow
aloft will be switching to west and southwesterly, ahead of the next
developing upper trough over the southwestern United States. This
will bring warmer temperatures back to the area.
The next upper trough is expected to be moving over the region
Monday with another round of mountain snow showers and plains rain
showers Monday afternoon and evening. Warm air will move up over
eastern Colorado ahead of the trough, which will keep the showers on
the plains in the liquid form.
After Monday's system moves through, moderate to strong westerly
flow aloft will dominate through the first half of the week. Some
Pacific moisture will be embedded in the flow, causing some
orographic snow showers over the mountains. Snowfall amounts in the
mountains will be light through the next several days as the trough
moves through quickly, and the subsequent westerly flow aloft will
not have that much moisture. The plains will be dry for the majority
of the week.
At the end of next week, the medium range models show the next upper
trough arriving. Models have different ideas concerning the
magnitude and timing of the arrival of this trough. For the time
being, Monday's trough will be the last significant weather for the
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 533 PM MDT Fri Mar 27 2020
MVFR ceilings will continue through the late afternoon. Rain
showers will change to snow between 00-02Z. Heavy, wet snow may
decrease visibilities below a mile mainly between 02-06Z.
Snowfall at the Denver airports is expected to be between 1 to 4
inches. Strong gusty winds will also affect the airports with
gusts up to 35 knots possible late tonight. Saturday, skies clear
out as strong northwest winds persist.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to noon MDT
Saturday for COZ048-050-051.
Winter Weather Advisory until 3 AM MDT Saturday for COZ033-035.
Winter Weather Advisory until 6 AM MDT Saturday for COZ041-042-
044-045.
Blizzard Warning from 9 PM this evening to noon MDT Saturday for
COZ046-049.
&&
UPDATE...Cooper
SHORT TERM...Danielson
LONG TERM...Dankers
AVIATION...Danielson
Hazardous weather outlook, Mar 27, 3:21 PM MST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
421 PM MDT Fri Mar 27 2020
COZ030>051-282230-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
421 PM MDT Fri Mar 27 2020
...Blizzard Warning from 9 pm mdt this evening until noon mdt
Saturday for Northeast Elbert, Northern Lincoln and Washington
Counties...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
A vigorous weather system will bring snow to the mountains. Across
the lower elevations, rain will change to snow this evening as
colder air enters Colorado. Periods of moderate to heavy snow
coupled with strong winds will occur over the east central plains
by late this evening. The combination of snow and strong winds
will cause blizzard conditions across Washington, northern
Lincoln, and northeast Elbert counties.
Storm totals over the northern mountains and foothills will range
from 4 to 8 inches by Saturday morning. Over the Palmer Divide
and parts of the eastern plains, 3 to 10 inches of are expected
through midday Saturday. Strong wind gusts 45 to 55 mph will be
possible over those areas late tonight through Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
On the eastern plains, moderate to heavy snow along with gusty
north winds will continue through midday and then begin to
diminish. Wind gusts of 40 to 50 MPH will cause blowing and
drifting snow with poor visibilities. Conditions will gradually
improve by the afternoon. Over the I-25 corridor and near the
foothills, lingering light snow in the morning will dissipate by
noon.
Weather systems moving across the state are expected to bring a
chance of snow to the mountains Saturday evening, then again
Sunday afternoon through Monday. Snow amounts from these weather
systems is expected to be light. Another weather system is
expected next Thursday. A slight chance of rain showers over the
plains is expected Monday afternoon and then again Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon or tonight,
but snowfall or wind reports would be appreciated.
In the hours before
Local storm report, Mar 27, 2:24 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
324 PM MDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM SNOW 2 E ESTES PARK 40.38N 105.48W
03/27/2020 E1.5 INCH LARIMER CO PUBLIC
0235 PM SNOW 3 W JAMESTOWN 40.11N 105.44W
03/27/2020 M1.5 INCH BOULDER CO TRAINED SPOTTER
&&Local storm report, Mar 27, 7:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
822 PM MDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM SNOW 3 SSW BOULDER 39.99N 105.26W
03/27/2020 M1.2 INCH BOULDER CO NWS EMPLOYEE
NWS OFFICE.
0610 PM SNOW 3 W JAMESTOWN 40.11N 105.44W
03/27/2020 M5.4 INCH BOULDER CO TRAINED SPOTTER
0413 PM SNOW 4 NE NEDERLAND 39.99N 105.45W
03/27/2020 M1.5 INCH BOULDER CO TRAINED SPOTTER
&&Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- March 27, 8:00 PM MST to March 28, 11:00 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Reported by
- ASOS
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
A peak wind gust to 54 mph was measured at Limon Municipal Airport. Storm totals ranged from 2 to 4 inches, and combined with the strong wind to produce near zero visibility.
Blizzard, Washington County
- When
- March 27, 8:00 PM MST to March 28, 11:00 AM MST
- Where
- Washington County forecast zone
- Reported by
- ASOS
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
A peak wind gust to 47 mph was measured at Colorado Plains Regional Airport in Akron. Storm totals ranged from 2 to 4 inches, and combined with the strong wind to produce near zero visibility.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Hawaii, March 27 to 31, 2020$31 million · 11 events
- Hail in Oklahoma, March 27, 2020$2.3 million · 3 in hail · 23 events
- Hail in Missouri, March 27, 2020$3.0 million · 3 in hail · 7 events
- Hail in Missouri, March 27, 2020$810,000 · 4.5 in hail · 24 events
- Hail and Damaging Winds in Oklahoma, March 27 to 28, 20201.75 in hail · 15 events
- Flooding in South Dakota, March 27 to 31, 202011 events
- Hail in Missouri, March 27, 20201.5 in hail · 4 events
- High Wind in New Mexico, March 27, 202076 kt wind · 4 events
- Flash Flooding in Illinois, March 27 to 28, 20204 events
- High Wind in Texas, March 27 to 28, 202073 kt wind · 2 events
- Hail in Kansas, March 27, 20201.75 in hail · 1 event
- Hail in Illinois, March 27, 20201.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882330, 882331.